Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Does oral chelation interfer with meds?
Jan 13, 2004

I recently found out that have heavy metals in my system (excess lead, arsenic mercury and tin. As these agents are probably adding additional burden to my immune system I will be starting oral chelation with DMSA. Do you know of any possible drug interactions with Viracept or COmbivir? Since this agent binds only to metals or minerals, (and I think that Viracept and Combivir have none), I think I should be ok but just wanted to double check before I start this chelation process.

Response from Dr. Conway

Meso-2, 3-dimercaptosuccinic acid (DMSA) is a sulfhydryl-containing, water-soluble, non-toxic, orally administered metal chelator that has been in use as an antidote to heavy metal toxicity since the 1950s. More recent clinical use and research substantiates this compound's efficacy and safety, and establishes it as the premier metal chelation compound, based on oral dosing, urinary excretion, and its safety characteristics compared to other chelating substances.

If you and your doctor have decided to go ahead with the DMSA treatment, I would say that it is highly unlikely that there will be an interaction with the HIV medications in the body. However, I would not be certain that the DMSA would not interfere with their absorption in the GI tract. Therefore, I would recommend that the DMSA on the one hand and the Combivir and Viracept on the other be taken 2 hours apart.



Previous
Moon-face Lipodystrophy
Next
Yellow Fever

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement